Iowa, 2008

Funnel Cloud in Iowa, July 8, 2008

July 8, 2008 · NWS OAX · 1 event in 1 county or zone

A line of thunderstorms developed by late afternoon along a very weak nearly stationary front that stretched from southeast Nebraska into southwest Iowa. The line of storms dropped slowly south and spun up several narrow non-supercell funnel clouds or tornadoes on the updraft portion of the leading edge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms developed by late afternoon along a very weak nearly stationary front that stretched from southeast Nebraska into southwest Iowa. The line of storms dropped slowly south and spun up several narrow non-supercell funnel clouds or tornadoes on the updraft portion of the leading edge. An isolated storm also produced damaging winds in extreme eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 1:57 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 1:57 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 8 2008

.DISCUSSION...
THE CHANCE FOR TSTMS IS THE MAIN FORECAST CONCERN INTO WEDNESDAY
NIGHT. UPPER AIR CHARTS FROM 12Z AND WATER VAPOR LOOP SHOWED THAT
MAIN RIBBON OF SUBTROPICAL MOISTURE WAS SOUTH AND EAST OF OUR
AREA. MAIN FEATURE OF INTEREST IN THE SHORT TERM IS THE SHORTWAVE
TROUGH THAT WAS OVER SWRN SD AND WRN NE. THIS FEATURE WAS MOVING
ESE AT AROUND 20 KTS. IT SHOULD BRING SOME HIGHER MID LEVEL
MOISTURE INTO THE AREA OVERNIGHT. SURFACE ANALYSIS EARLY THIS
AFTERNOON SHOWED MOST OF ERN NE AND SWRN IA HAD NORTH OR NORTHEAST
WINDS...BUT IN THE FAR SOUTH...WINDS WERE STILL LIGHT AND VARIABLE
NEAR THE KS BORDER. DRIER AIR HAD WORKED INTO THE NORTH...WITH
DEWPOINTS IN THE UPPER 50S. FARTHER SOUTH...IT REMAINED HUMID WITH
DEWPOINTS IN THE UPPER 60S AND LOWER 70S. THERE IS POTENTIAL FOR
ISOLATED TSTMS INTO THE EVENING HOURS...ESPECIALLY SRN HALF OF THE
LOCAL AREA. SHORTWAVE MOVING IN LATER TONIGHT SHOULD BRING A
CHANCE OF TSTMS TO ERN NE FOR WEDNESDAY MORNING...AS 12Z GFS
MODEL SHOWED 700 MB DEWPOINTS FROM 2-6 C WORKING THERE WAY INTO
ERN NE LATER TONIGHT AND REMAINING IN THAT RANGE OVER ERN NE AND
SWRN IA INTO EARLY THURSDAY. WILL MAINTAIN SOME 20-30 PERCENT POPS
WEDNESDAY AND WEDNESDAY NIGHT. KEPT POPS BELOW 15 PERCENT FROM
THURSDAY INTO FRIDAY MORNING...WHEN IT APPEARS THAT MID LEVEL
MOISTURE WILL BE LACKING AND THERE SHOULD NOT BE MUCH FORCING.

MODELS ARE IN DECENT AGREEMENT BRINGING A COLD FRONT ACROSS THE
AREA FRIDAY. THIS SHOULD BRING A DECENT CHANCE OF TSTMS ALONG
THE FRONT. THE THREAT FOR SEVERE WEATHER IS STILL SOMEWHAT IN
QUESTION THAT FAR OUT. HAIL THREAT WOULD PROBABLY BE FAIRLY LOW
WITH A HIGH FREEZING LEVEL...BUT THERE COULD BE SOME WIND. IT
APPEARS THAT THIS FRONT WILL STALL OUT TO JUST TO OUR SOUTH FOR
THE WEEKEND. HEIGHTS REMAIN FAIRLY LOW...AT IT APPEARS THERE
SHOULD STILL BE A DECENT FEED OF MID LEVEL MOISTURE IN FROM THE
DESERT SW. SO THIS PATTERN COULD STILL GIVE US SOME WET/ACTIVE
WEATHER. A TROUGH AT 500 MB SHOULD DEVELOP OVER THE WRN U.S.
EARLY NEXT WEEK...FORCING A RIDGE OVER THE CNTRL PARTS OF THE
COUNTRY. BY THE MID PART OF NEXT WEEK IT COULD TURN HOT AND
DRY...IF THE GFS IS CORRECT IN BUILDING A 500 MB RIDGE OVER THE
SRN PLAINS. LOWS SHOULD BE MOSTLY IN THE 60S TO LOWER 70S WITH
HIGHS IN THE MID 80S TO MID 90S. FRIDAY SHOULD BE THE WARMEST DAY
THIS WEEK...WITH MOST SPOTS TOPPING OUT 92 TO 96.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

MAINLY VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED THROUGH MIDDAY
TMRW. COLD FRONT WILL CONTINUE TO PROGRESS THROUGH ERN NEB TODAY...
WITH SOMEWHAT HIGHER NRLY WINDS AT KOFK THAN AT KOMA/KLNK. SOME
POTENTIAL FOR SHRA TO DROP INTO THE KOFK AREA IN THE MRNG AND HAVE
INCLUDED A TEMPO GROUP 09-12Z...BUT NO THUNDER MENTION YET AS
THUNDER ACTIVITY WOULD BE WANING BY THEN. AT KLNK...DO HAVE A
TEMPO GROUP FOR SHRA/CB THIS AFTN AS TSRA REDEVELOP ALONG THE COLD
FRONT. BULK OF ACTIVITY SHOULD REMAIN S/E OF KLNK HOWEVER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 8, 3:52 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT TUE JUL 8 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
452 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA
THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT...AS WELL AS FRIDAY
AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

DEE/WILLIAMS

The radar

The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mills

When
July 8, 4:28 PM CST to 4:33 PM CST
Where
Mills County, 4.6 mi NW of Henderson to 3.65 mi N of Malvern
Reported by
Law Enforcement
Coordinates
41.171, -95.519

A high based non-supercell thunderstorm produced a funnel cloud that was estimated to have been east of Glenwood but also seen from several other surrounding comunities. The funnel did not apparently touch down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101096.